Texas, 2008

Heavy Rain in Texas, August 17, 2008

August 17, 2008 · NWS LUB · 3 events in 3 counties and zones

A wet weather pattern settled over the west Texas South Plains region between the 10th and the 18th of August. Intermittent heavy rainfall over the course of several days eventually led to minor flooding over portions of the extreme southwestern Panhandle and the northwestern South Plains, where storm total rainfall amounts through the week ranged between five and seven inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wet weather pattern settled over the west Texas South Plains region between the 10th and the 18th of August. Intermittent heavy rainfall over the course of several days eventually led to minor flooding over portions of the extreme southwestern Panhandle and the northwestern South Plains, where storm total rainfall amounts through the week ranged between five and seven inches. Although water levels rose in low lying areas and playa lakes sufficiently to cause ponding of water over several highways, no significant flooding or flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 2:35 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 2:35 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 AM CDT SUN AUG 17 2008

.SHORT TERM...
UPPER LOW OVER NORTHWESTERN COLORADO EXPECTED TO CONTINUE MOVING
SLOWLY SOUTHWARD...TOWARD SOUTHEAST COLORADO/NORTHEAST NEW
MEXICO BY MONDAY MORNING. SHORTWAVE ROUNDING BASE OF LOW AND
CURRENTLY MOVING ACROSS NORTHEAST NEW MEXICO CONTRIBUTING TO
DEVELOPING CLUSTER OF SHOWERS OVER THE SOUTHWEST TEXAS PANHANDLE
AND EASTERN PLAINS OF NEW MEXICO. THIS CLUSTER MOVING SLOWLY TO
THE EAST WITH OTHER SHOWERS DEVELOPING TO THE SOUTH. WILL THUS
CONTINUE LIKELY POPS FOR THIS MORNING. EXPECT LIKE THE PAST FEW
DAYS THERE TO BE RESPITE LATER THIS MORNING AND AFTERNOON. AS
SYNOPTIC PATTERN NOT CHANGING MUCH...EXPECT THERE WILL BE
ANOTHER ROUND OF CONVECTION DEVELOPING OVER THE HIGHER TERRAIN
OF NEW MEXICO LATER TODAY...THEN MOVING EASTWARD ACROSS THE
AREA TONIGHT. HAVE THUS INCREASED POPS FOR TONIGHT AND DECIDED
TO EXTEND FFA THROUGH 12Z ON MONDAY. WITH CLOUD COVER AND
PRECIPITATION...TEMPERATURES TO CONTINUE ON THE COOL SIDE.

&&

.LONG TERM...
LATEST GFS AND NAM RUNS INDICATE THE POTENTIAL FOR WIDESPREAD
SHOWER AND TSTM ACTIVITY TO CONTINUE THROUGH THE MORNING HRS
MONDAY AS THE UPPER LOW SLIDES SOUTH THROUGH THE PANHANDLES INTO
THE SPLNS AND ROLLING PLAINS. HAVE UPPED POPS INTO THE HIGH
CHC/LOW LIKELY CATS THROUGH MON AFTN. HEAVY RAIN WILL STILL
POSSIBLE AT THIS POINT...IT DOES APPEAR THAT THE HVY RAIN
POTENTIAL WILL SLOWLY BE SHIFTING SOUTHEAST DURING THE
DAY...HOPEFULLY GIVING THE CAPROCK A BREAK...BUT THIS WILL NEED TO
BE MONITORED. CONTINUED WITH A CHC OF PRECIP MON NIGHT...WITH
HIGHEST POPS IN THE SOUTHEAST.

AN INTERESTING FCST FOLLOWS FOR TUESDAY. THE UPPER LOW CENTER IS
FCST TO BE LOCATED SOMEWHERE NEAR THE RED RIVER VALLEY...PERHAPS
NEAR WICHITA FALLS. WHILE THE SYNOPTIC-SCALE ASCENT SHOULD BE WELL
EAST OF THE FA BY THAT TIME...IF WE DO GET CLEARING SKIES...THERE
SHOULD STILL BE SUFFICIENT COLD AIR ALOFT AND PLENTY OF NERLY
UPSLOPE FLOW FOR TSTM ACTIVITY TO DEVELOP IN THE AFTN
HRS...ESPECIALLY ALONG THE CAPROCK AND EAST. HOWEVER...WE MAY
STAY TOO CLOUDY/COOL FOR MUCH LOW-LVL INSTABILITY TO DEVELOP. FOR
NOW HAVE CONTINUED SLGT CHC POPS WEST/CHC EAST.

THE LOW SHOULD BE FAR ENOUGH EAST BY WED FOR CLEARING SKIES AND
DECREASING PRECIP CHCS. A LINGERING TROUGH/WEAKNESS MAY LINGER
ACROSS CENTRAL/EAST TX THROUGH FRI...WHICH MAY SLIGHTLY TEMPER OUR WARM UP
BUT PRECIP CHCS SHOULD REMAIN TO THE EAST. WEAK UPPER RIDGING
LOOKS TO BUILD EASTWARD INTO WEST TEXAS THIS WEEKEND BUT AT THE SAME
TIME A FAIRLY STRONG TROUGH WILL MOVE ACROSS THE NRN STATES. THE
LATEST GFS AND ECMWF DIFFER ON THE DETAILS BUT BOTH INDICATE THE
POTENTIAL FOR ANOTHER COLD FRONT ARRIVING SAT OR SUN ALONG WITH
BETTER NW FLOW ALOFT. THIS MAY HERALD OUR NEXT CHC FOR
PRECIP...FOR NOW HAVE BROUGHT POPS UP ACROSS THE NORTH BUT KEPT
BELOW MENTION.

AS FAR AS TEMPS GO...WE EXPECT TO REMAIN IN THE 70S TO LOWER 80S
MON...AND PERHAPS 5 DEGREES OR SO WARMER ON TUE DEPENDING ON THE
CLOUD COVER. THE REAL WARM UP SHOULD BE ON WED/THU/FRI AS WE GET BACK
INTO THE 80S AND 90S...HAVE SLIGHTLY UNDERCUT MOS TEMPS IN THIS
TIME FRAME. TEMPS MAY SLIDE SOUTH AGAIN FOR THE WEEKEND WITH THE
ARRIVAL OF THAT FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        73  59  72  58  80 /  60  60  50  30  20
TULIA         74  59  72  60  80 /  60  60  60  30  20
PLAINVIEW     74  60  73  61  80 /  70  60  60  30  20
LEVELLAND     75  61  75  62  80 /  70  60  40  30  20
LUBBOCK       76  62  74  63  80 /  70  60  50  30  20
DENVER CITY   74  61  78  63  81 /  70  60  40  30  20
BROWNFIELD    74  62  76  63  80 /  70  60  40  30  20
CHILDRESS     74  64  77  66  83 /  60  60  60  40  30
SPUR          75  63  76  65  82 /  60  60  60  40  30
ASPERMONT     77  64  78  65  84 /  60  60  50  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

08/33
Hazardous weather outlook, Aug 17, 4:58 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT SUN AUG 17 2008

TXZ021>044-181100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO MOVE OUT OF EASTERN
NEW MEXICO AND INTO THE REGION TONIGHT. THIS ACTIVITY WILL
BRING A POTENTIAL FOR MODERATE TO HEAVY RAINFALL. WITH THE SATURATED
SOILS ALREADY IN PLACE ACROSS PORTIONS OF THE REGION...THE
ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING CONCERNS.
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE MOST COMMON
BUT A MORE LOCALIZED FLASH FLOOD THREAT WILL ALSO EXIST ACROSS MUCH
OF THE AREA ON THE CAPROCK...WHERE THE HEAVIEST RAINS HAVE FALLEN.
A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ON THE CAPROCK
THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY
MONDAY. SOME OF THESE WILL LIKELY PRODUCE HEAVY RAINFALL AND MAY
CAUSE LOCALIZED FLOODING. THE STORM ACTIVITY AND ASSOCIATED
FLOODING RISK IS EXPECTED TO SLOWLY DIMINISHING MONDAY NIGHT INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Castro

When
August 17, 9:00 AM CST to 6:00 PM CST
Where
Castro County, Dimmitt
Reported by
Department of Highways
Coordinates
34.550, -102.320

The Texas Department of Transportation reportedly monitored water flowing over U.S. Highway 86 in the Dimmitt vicinity following persistent and heavy rainfall. The roadway remained passable and no road closures were required.

Heavy Rain, Parmer

When
August 17, 9:00 AM CST to 4:00 PM CST
Where
Parmer County, Farwell to 4 mi W of Friona
Reported by
Law Enforcement
Coordinates
34.380, -103.030

Local law enforcement officials reported that heavy rainfall caused minor flooding of low lying areas, including a number of roadways, across Parmer County. Water reportedly ponded over Farm to Market Road 2013 west of Friona in addition to several roadways in the Farwell vicinity. No road closures were required.

Heavy Rain, Lamb

When
August 17, 9:00 AM CST to 4:00 PM CST
Where
Lamb County, Earth
Reported by
Law Enforcement
Coordinates
34.230, -102.400

Local officials reported that heavy rainfall caused minor flooding and ponding of water over portions of U.S. Highway 70 near Earth. No road closures were reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120851, 120856, 120865.